If you're a cancer patient currently undergoing chemotherapy, you're familiar with the side effects of the treatment. I'm talking about nausea, vomiting, pain, fatigue, mouth and throat sores, constipation, diarrhoea, blood disorders, nervous system effects, and the list goes on...
According to a new small study, cancer patients undergoing chemotherapy who are diagnosed with diabetes are also at heightened risk of heart failure. According to the researchers, this is because diabetics tend to suffer worse heart damage from chemotherapy. Read on for more.
Small study finds that cancer patients with diabetes are at increased risk of heart failure
For the study, which was recently presented at the EuroEcho-Imaging meeting in Leipzig in Germany, researchers tracked 83 patients in a hospital programme. The average age of the patients was 52 years old and 78% of them were female.
Out of these patients, 54 had breast cancer
, 20 had lymphoma and nine had gastric cancer
Researchers found that patients with diabetes
showed more drastic signs of the damage that’s considered an early sign of heart failure. However, the study was unable to prove that the blood sugar
disorder caused more damage from chemotherapy.
The study reported, “Cancer
patients should strictly control cardiovascular risk factors with lifestyle changes and, if necessary, with medication," Gomes said in a news release from the European Society of Cardiology. "But, of course, cardiovascular prevention should never postpone the beginning of chemotherapy, since treating cancer is the first priority.”
************ For more on heart health ************
That Generates Over R100 Billion a Year...
And May Cost You Your Life
Find out why doctor-recommended heart treatments only benefit 3% of patients... And how you can slash your heart disease
risk without drugs, surgery, or mainstream medical intervention
Discover all the details on these and more, HERE
Chemotherapy has toxic effects to your heart known as cardiotoxicity
According to study lead author Dr Ana Catarina Gomes, a cardiologist in training at the Hospital Garcia de Orta in Almada in Portugal, there are increasing reports of toxic effects to the heart – known as cardiotoxicity – due to chemotherapy with drugs known as anthracyclines. Such drugs include epirubicin (Ellence) and doxorubicin (Doxil).
Dr Gomes explains, “This is mainly because a smaller proportion of patients now die from cancer. In the coming years, this cardiotoxicity looks set to increase the burden of heart failure in cancer survivors.”
However, Dr Gomes added, “The good news is that cardiotoxicity can be reversible in the early stages before overt heart failure develops.”